Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 3:44 PM CDT for Pecos County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2020, 3:44 PM CDT (20:44 UTC)
- Expired
- May 13, 2020, 4:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 108 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:30 PM CDT | TORNADO | 8 E Coyanosa, TX | VIDEO OF LANDSPOUT TORNADO. TIME AND LOCATION ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
552
WUUS54 KMAF 132044
SVRMAF
TXC371-132145-
/O.NEW.KMAF.SV.W.0059.200513T2044Z-200513T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
344 PM CDT Wed May 13 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
* Until 445 PM CDT.
* At 344 PM CDT, a severe thunderstorm was located 12 miles west of
Fort Stockton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport, Coyanosa and Imperial Reservoir.
This includes Interstate 10 between mile markers 239 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3117 10320 3137 10301 3136 10299 3134 10291
3127 10282 3129 10277 3129 10276 3128 10275
3130 10273 3128 10267 3095 10269 3077 10301
3087 10324
TIME...MOT...LOC 2044Z 228DEG 21KT 3093 10310
HAIL...1.00IN
WIND...60MPH
$$
103 follow-up statements
107
WWUS54 KMAF 132103
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
403 PM CDT Wed May 13 2020
TXC371-132145-
/O.CON.KMAF.SV.W.0059.000000T0000Z-200513T2145Z/
Pecos TX-
403 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN PECOS COUNTY...
At 402 PM CDT, a severe thunderstorm was located 11 miles west of
Fort Stockton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport, Coyanosa and Imperial Reservoir.
This includes Interstate 10 between mile markers 241 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3137 10301 3136 10299 3134 10291 3127 10282
3129 10277 3129 10276 3128 10275 3130 10273
3128 10267 3095 10269 3077 10301 3088 10320
3129 10308
TIME...MOT...LOC 2102Z 227DEG 18KT 3096 10307
HAIL...1.00IN
WIND...60MPH
$$
10782
WWUS54 KMAF 132114
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Wed May 13 2020
TXC371-132145-
/O.CON.KMAF.SV.W.0059.000000T0000Z-200513T2145Z/
Pecos TX-
414 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN PECOS COUNTY...
At 414 PM CDT, a severe thunderstorm was located 10 miles northwest
of Fort Stockton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport and Imperial Reservoir.
This includes Interstate 10 between mile markers 242 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3135 10296 3134 10291 3127 10282 3129 10277
3129 10276 3128 10275 3130 10273 3128 10267
3095 10269 3077 10301 3088 10320 3125 10305
TIME...MOT...LOC 2114Z 227DEG 18KT 3100 10302
HAIL...1.25IN
WIND...60MPH
$$
10003
WWUS54 KMAF 132132
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Wed May 13 2020
TXC371-132145-
/O.CON.KMAF.SV.W.0059.000000T0000Z-200513T2145Z/
Pecos TX-
432 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN PECOS COUNTY...
At 432 PM CDT, a severe thunderstorm was located over Fort Stockton,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport and Imperial Reservoir.
This includes Interstate 10 between mile markers 242 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3135 10296 3134 10291 3127 10282 3129 10277
3129 10276 3128 10275 3130 10273 3128 10267
3095 10269 3077 10301 3088 10320 3125 10305
TIME...MOT...LOC 2132Z 225DEG 22KT 3090 10292
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:21 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 13, 2:21 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 221 PM CDT Wed May 13 2020 .DISCUSSION... More active weather is expected this evening as another upper level disturbance resharpens a dryline near the west Texas/eastern New Mexico border. Mid level clouds and isolated showers and thunderstorms associated with an earlier disturbance had moved east of the region. Weak subsidence behind this disturbance may delay storm initiation by an hour or two but strong heating and very steep lapse rates should eventually break the cap as the next disturbance arrives. Although wind shear will be marginal very steep mid level lapse rates and cape values in excess of 3000 j/kg should be more than sufficient to generate the potential for severe thunderstorms with large hail and damaging winds across west Texas. The best chance for storms will be in the eastern Permian Basin in the deepest moisture for the longest period of time ahead of the dryline. Thunderstorms will rapidly move east out of the area by after midnight tonight. Thursday should more tranquil with significant disturbances lacking in the zonal flow aloft. Isolated thunderstorms can still not be completely ruled out in the late afternoon and early evening across the lower Trans Pecos and eastern Permian Basin due to strong heating locally breaking the cap along the dryline. Another active weather day is expected Friday/Friday night across west Texas as another significant upper level disturbance approaches the region. Wind shear is forecast to again be marginal but progged steep mid level lapse rates and cape values in excess of 3000 j/kg should be sufficient for strong to severe thunderstorm development. After Friday the weekend into early next week looks quiet as the upper level disturbance stalls just to the east of the area with upper level ridging forecast over the forecast area. High temperatures are expected to be near normal with overnight lows much above normal in moist low level southeast flow. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 94 69 93 / 30 0 10 30 Carlsbad 58 94 59 95 / 0 0 0 10 Dryden 69 95 71 92 / 20 10 10 40 Fort Stockton 63 93 67 92 / 10 10 10 50 Guadalupe Pass 58 82 61 85 / 0 0 0 10 Hobbs 58 91 60 92 / 0 0 0 20 Marfa 51 89 53 86 / 0 0 0 30 Midland Intl Airport 66 94 69 93 / 20 0 10 30 Odessa 66 94 68 92 / 20 0 10 30 Wink 60 96 64 95 / 10 0 0 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, May 13, 3:28 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 328 PM CDT Wed May 13 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-142030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon across West Texas mainly east of a line from Seminole to Monahans to Marathon to Lajitas. Damaging hail and winds, an isolated tornado, localized flooding, low visibilities, and cloud to ground lightning are all possible. A Severe Thunderstorm Watch is in effect for the above locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible again Friday across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Damaging hail and winds, localized flooding, low visibilities, and cloud to ground lightning are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across West Texas this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 13, 2:53 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 253 PM CDT Wed May 13 2020 TXZ075-132030- Pecos TX- 253 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 330 PM CDT... At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles southwest of Fort Stockton, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos County. This includes Interstate 10 between mile markers 242 and 244. LAT...LON 3058 10324 3066 10333 3094 10316 3072 10290 TIME...MOT...LOC 1953Z 228DEG 22KT 3067 10323 10
Special weather statement, May 13, 3:30 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 330 PM CDT Wed May 13 2020 TXZ075-132100- Pecos TX- 330 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Fort Stockton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 240 and 266. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3059 10323 3066 10331 3116 10312 3083 10270 TIME...MOT...LOC 2029Z 228DEG 21KT 3081 10305 10
Special weather statement, May 13, 3:32 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 332 PM CDT Wed May 13 2020 TXZ277-278-132100- Davis Mountains TX-Davis Mountains Foothills TX- 332 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 400 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over Alpine-Casparis Municipal Airport, or near Alpine, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alpine and Alpine-Casparis Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3031 10370 3041 10379 3063 10363 3043 10337 TIME...MOT...LOC 2032Z 228DEG 21KT 3040 10369 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:53 PM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| May 13, 3:30 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 3:32 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 13, 4:00 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 44 min |
| May 13, 4:35 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 13, 4:36 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 13, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 46 min |
| May 13, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 53 min |
| May 13, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 66 min |
| May 13, 5:52 PM CDT | Special Weather Statement | MAF | Howard | 53 min |
| May 13, 6:01 PM CDT | Special Weather Statement | MAF | Ector | 44 min |
| May 13, 6:06 PM CDT | Special Weather Statement | MAF | Upton | 39 min |
| May 13, 6:27 PM CDT | Special Weather Statement | MAF | Gaines | 48 min |
| May 13, 6:46 PM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 13, 6:47 PM CDT | Special Weather Statement | MAF | Martin | 43 min |
| May 13, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.